All 6 cases have required hospitalization, and 2 patients have died, according to an alert issued by MedWatch, the FDA's safety information and adverse event reporting program. Four patients were recovering at the time of reporting; all had discontinued exenatide therapy.
As a result of these and previously reported cases of pancreatitis, the FDA has asked the manufacturer to include information regarding acute pancreatitis in the precautions section of the safety labeling for exenatide.
Because there are no signs or symptoms that distinguish acute exenatide-related hemorrhagic or necrotizing pancreatitis from less severe forms of the condition, clinicians are advised to promptly discontinue exenatide and other potentially causal drugs if pancreatitis is suspected. Patients should be informed that persistent abdominal pain, which may be accompanied by vomiting, is the hallmark symptom of acute pancreatitis.
If pancreatitis is confirmed, the condition should be treated appropriately and the patient carefully monitored until recovery. Exenatide therapy should not be resumed, and other antidiabetic therapies should be considered in patients with a history of pancreatitis.
Exenatide is indicated as adjunctive therapy to improve glycemic control in patients with type 2 diabetes mellitus who have not achieved adequate control with metformin, a sulfonylurea, a thiazolidinedione, or a combination of these drugs.
Adverse events related to use of exenatide should be reported to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.
Reviewed by Ramaz Mitaishvili, MD BLOG COMMENTS POWERED BY DISQUS